|Finishing Hep C Treatment; Should I start HIV meds?
Dec 9, 2007
Hi & Thank you for this important forum. I'm 30 y.o, have diagnosed with Hep C 3 years back and HIV 2 years ago. I'm completing Hep C treatment in February 08. My Hep C VL is undetectable, however my CD4 is dropping. From 350 about 6 months back to 240 now. Its been in the mid-200s for a couple of months now.
Should I start HIV treatment now? Or wait until my Hep C treatment is over? What about the new CDC guidelines calling for HIV treatment near CD4 200 now?
Thoughts? THANK YOU!
Response from Dr. McGovern
Whenever I start my patients on HCV therapy, I always tell them that we are not going to pay as much attention to the CD4 (T cell) count as we are to the CD4 percentage. The reason for this is that interferon makes your total white cell count go down and your CD4 (T cell) count is calculated based on a CD4 percentage (determined from flow cytometry) times the total white cell count.
So if your total white cell count goes down due to the medication effect of interferon, you will get a false sense that your immune system is in getting in bad shape. However, if you just look at the CD4 percentage, which is determined directly from testing, you will see no effect.
I bet you that your CD4 percentage is stable or maybe even increased.
If you HIV viral load is climbing, I would be concerned. However, I doubt that this is the case as well, since interferon has a modest anti-HIV effect and I would again wager that your HIV RNA has declined.
If your HCV relapses after you finish treatment, then I would consider taking HIV treatment for a solid year and readdressing HCV therapy in the future. Also, new treatment guidelines are expected for HIV so I would stay tuned.
- Sex With A Prostitute Do I Need To Get Tested For HIV
- Vaginal Discharge After Getting Fingered Worried I Have HIV
- Can Mucous In Stool Be An Std?
- Sexually Transmitted Disease That Cause Numbness
- Will Rinsing Your Mouth With Peroxide Help Thrush?
- Can Gonorrhea Be Transmitted Through Kissing?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.